Swollen Ankles

Hi everyone Thank you for being here. I was diagnosed with AF about 2 months ago and have been doing very well. Only had one short occurrence since then. Unfortunately I don't have any insurance and must go to a clinic where an Internal Medicine doctor over sees my care. She has 'played" around with my meds for high blood pressure, thyroid, diabetes, cholesterol, mainly trying to keep everything low. I was on Benazapril but she took me off of that because my potassium was a little low so now I have Norvasc. The problem is my ankles are swelling up like balloons and she refuses to even address this. Also my shins (front of lower legs) has turned bright red with rash. I think I should come off the Norvasc. Please, any help???? I am on coumiden, still trying to get the levels right, mostly they are too high.

6 Replies

oldestnewest
  • Hi Dayelilly,

    Well, the fluid retention, the redness and rash are all known side effects of the norvasc. How is your BP doing on it? Alert your doctor, check your BP, watch your salt intake, especially hidden salt in processed or frozen foods. Elevate your legs to see if the swelling is reduced. If it doesn't improve with elevation, or if it really worsens get checked sooner than later because it can also be an indicator of your heart function. Feel better soon.

  • Thank you so much. I too felt it was effected by the Norvasc. I did some research and found that the Benazapril taken with the Norvasc offset the fluid retention, however, doctor took me off of it due to a slightly elevated potassium level which has returned to normal. I am worried about the rash being an allergic reaction but again, the doctor gave me 10 days of antibiotic for the rash, which has done nothing to "cure" it. Don't know what to do at this point but try to see the doctor, although, I have lost all faith in her ability to take care of me. BP is average, ranges from 149/79 to 130/70. Was much better with the other medicine (benazepril). Thanks again for your valued opinion. Sandy

  • Unfortunately swollen ankles happen, I have the same problem. I have hypothyroidism, taking thyroxine for that, also take verapamil. I am not happy with my GP's. Ever since 2000 I have been searching for answers. For raised potassium, cut down on some of the pot. foods. I love bananas, don't have some many now, You can do it, persevere and get second opinions, even a third if needed. Some medication may cause a rash, I use E45. It seems to work.I have persevered and now the GP's seem to take notice

  • Thank you for your kind reply. I am going to try to see my doctor this week and INSIST she change my medicine. It is really upsetting to have a doctor who just shakes their head and goes right on like you didn't say anything. I really appreciate your encouragement and I wish you the best as well. Sandy

  • I had same problem. 2001,saw GP for tiredness, overweight,etc.He referred me for counselling, I did not agree with that, tried it, it did not work. Saw another GP, tested my blood,I had hypothyroidism. Further tests in 2003/4 it was discovered I was born with a hole in the heart, surgery done 2006. I have bradycardia, which is associated with hypothyroidism, so was prescribed digoxin, warfarin for the AF. I also take verapamil. I now believe I am anemic.

    When I have me yearly medication check up, I am going to ask if I have anemia.

    You stick with it, find out as much as you can about your medical condition,what are the side effects, etc . I have osteopenia as result of the medication I have been taking, warfarin since 2004. Please ensure you keep to a regular diet. Look on the nos.org.uk website. Healthy bones-facts about food. Because I have osteopenia I have to be careful about my diet, I do not avoid anything unless it is written on the leaflets provided. I don't have garlic, that affects the warfarin, I don't like it anyway. If you are concerned about safe movement, check the National osteoporosis Foundation, moving safely.. There is so much you can do, don't give up. I still enjoy bananas, I have not had them for several weeks, I am going to get some this week and enjoy the luxury of having one banana mashed and sandwiched between two slices of wholemeal bread.

    I may even have banana custard one day for afters.

    Keep well, keep going, keep safe. Margaret.

  • I really appreciate everyone's comments. I saw my doctor again and she refused to even acknowledge my complaints about the side effects of amlodipine. I was very upset. She doesn't want to see me how for 3 months "unless there's a problem." I did what I know I shouldn't, but being at the end of my rope, I stopped taking the amlodipine all together and went back on my Benazepril (which she had stopped because my potassium level rose .02 above normal). Within 3 days ALL the side effects disappeared! No more swollen ankles, I can walk and live again! No sleeplessness, no tiredness and the rash is 99 percent gone on one leg and maybe 60 percent gone on the other. I monitored my blood pressure closely and it did elevate some. After two weeks, I added 5 mgs of Amlodipine back, breaking it in half and taking about 4 hours apart. Pressure came back to normal ranges and no side effects! Now, when I go back in Sept. I will have to confess but I'll take the flak and she can do what she pleases. We still, after 10 weeks, are working on the warfarin level, it has only been "right" 2 times in 10 weeks. Dr. wanted to put off my weekly test for 3 wks but I refused to do that, not until it is consistent. It runs 1.25 all the way to 4.4. I don't understand why this is so difficult but will continue to go every week until we get it to stay in range. I have only had 2 AF attacks since hospitalized end of April when I was diagnosed. Both times it appears to be because I let myself get too tired and exhausted. Neither lasted more then a night, it was normal again from evening to morning. Again, thanks so much for all the people here willing to help and comfort..

You may also like...